Health News

Six-Year-Old Hallucinates After Taking Flu Medication

Photo from Pixabay

A six-year-old girl from Texas suffered from a surprising side effect after receiving flu medication. Her parents are now encouraging people to better inform themselves about the common flu drug she took, along with other medicines.

The family, who wishes to remain anonymous, related that the little girl was given Tamiflu to treat her flu symptoms, New York Daily News reports. But afterward, she hallucinated, tried to run away from her school, and may have even tried to self-harm, the parents believe.

The girl’s father said,

The second story window was open, which is in her bedroom, and she used her desk to climb up onto it. She was about to jump out the window when my wife came up and grabbed her.

The parents rushed their daughter to the hospital, where they found out that there are rare side effects to using Tamiflu, including psychosis and nervous system conditions.

Glenn Hardesty, an emergency room doctor in Texas, told KTVT, “It can happen. Less than 1% is what’s listed in the data sheet. I’ve been in practice 20 years, and I haven’t seen that particular complication.”

The warning for the medication is written in fine print, but the family says they wish they had been educated more on the possible side effects of the drug. The father said, “Know that side effects are there for a reason. They’re written down for a reason. I guess they can happen, and we got the short end of the stick.”

The US Food and Drug Administration said about the potential side effects of taking Tamiflu, “Children and teenagers with the flu may be at a higher risk for seizures, confusion, or abnormal behavior early during their illness. These serious side effects may happen shortly after beginning Tamiflu or may happen in people when the flu is not treated.”

The FDA added, “These serious side effects are not common but may result in accidental injury to the patient. People who take Tamiflu should be watched for signs of unusual behavior and a healthcare provider should be contacted right away if the patient shows any unusual behavior while taking Tamiflu.”

Leave A Comment

To Top

Hi - Get Important Content Like This Delivered Directly To You

Get important content and more delivered to you once or twice a week.

We don't want an impostor using your email address so please look for an email from us and click the link to confirm your email address.